Strongly Divided Pairs of Integral Domains

  • Ahmed Ayache
  • David E. DobbsEmail author
Part of the Trends in Mathematics book series (TM)


This work generalizes the recent study of the class of strongly divided (commutative integral) domains. Let \(R \subseteq T\) be domains with (Rm) quasi-local. Then (RT) is said to be a strongly divided pair if, for each ring E such that \(R \subseteq E \subseteq T\) and each \(Q \in \mathrm {Spec}(E)\) such that \(Q\cap R \subset m\), one has \(Q \subset R\). Let \(\overline{R}\) be the integral closure of R in T. Then (RT) is a strongly divided pair if and only if R and \(\overline{R}\) have the same sets of nonmaximal prime ideals and, for each maximal ideal M of \(\overline{R}\), \((\overline{R}_M, T_M)\) is a strongly divided pair. If R is integrally closed in T and R is treed, then (RT) is a strongly divided pair if and only if R[u] is a treed domain for each \(u \in T\). If \(mT=T\) and R is integrally closed in T, then (RT) is a strongly divided pair if and only if \(T=R_p\) for some divided prime ideal p of R and R / p is a strongly divided domain. Examples of strongly divided pairs ((Rm), T) such that \(mT \ne T\) are given using pullbacks with data having prime spectra pinched at some nonmaximal prime ideal. Additional results and examples are given to illustrate the theory and its sharpness.


Integral domain Overring Prime ideal Treed domain Pullback Integrality Pseudo-valuation domain Strongly divided domain Krull dimension Field 

2010 Mathematics Subject Classification

Primary: 13G05 13B99 Secondary: 13A15 13B21 


  1. 1.
    T. Akiba, A note on AV-domains. Bull. Kyoto Univ. Educ. Ser. B 31, 1–3 (1967)MathSciNetzbMATHGoogle Scholar
  2. 2.
    D.F. Anderson, D.E. Dobbs, Pairs of rings with the same prime ideals. Can. J. Math. 32, 362–384 (1980)MathSciNetCrossRefGoogle Scholar
  3. 3.
    A. Ayache, D.E. Dobbs, Strongly divided domains. Ric. Mat. 65, 127–154 (2016)MathSciNetCrossRefGoogle Scholar
  4. 4.
    A. Ayache, D.E. Dobbs, Strongly divided rings with zero-divisors. Palest. J. Math. 6, 380–395 (2017)MathSciNetzbMATHGoogle Scholar
  5. 5.
    A. Ayache, O. Echi, Valuation and pseudovaluation subrings of an integral domain. Commun. Algebra 34, 2467–2483 (2006)MathSciNetCrossRefGoogle Scholar
  6. 6.
    A. Ayache, A. Jaballah, Residually algebraic pairs of rings. Math. Z. 225, 49–65 (1997)MathSciNetCrossRefGoogle Scholar
  7. 7.
    A. Badawi, On divided commutative rings. Commun. Algebra 27, 1465–1474 (1999)MathSciNetCrossRefGoogle Scholar
  8. 8.
    E.D. Davis, Overrings of commutative rings. III. Normal pairs. Trans. Am. Math. Soc. 182, 175–185 (1973)MathSciNetzbMATHGoogle Scholar
  9. 9.
    D.E. Dobbs, On going-down for simple overrings, II. Commun. Algebra 1, 439–458 (1974)MathSciNetCrossRefGoogle Scholar
  10. 10.
    D.E. Dobbs, Divided rings and going down. Pac. J. Math. 67, 353–363 (1976)MathSciNetCrossRefGoogle Scholar
  11. 11.
    D.E. Dobbs, On INC-extensions and polynomials with unit content. Can. Math. Bull. 23, 37–42 (1980)MathSciNetCrossRefGoogle Scholar
  12. 12.
    D.E. Dobbs, Lying-over pairs of commutative rings. Can. J. Math. 33, 454–475 (1981)MathSciNetCrossRefGoogle Scholar
  13. 13.
    D.E. Dobbs, M. Fontana, J.A. Huckaba, I.J. Papick, Strong ring extensions and pseudo-valuation domains. Houst. J. Math. 8, 167–184 (1982)zbMATHGoogle Scholar
  14. 14.
    D.E. Dobbs, M. Fontana, I.J. Papick, Direct limits and going-down. Comment. Math. Univ. St. Paul. 31, 129–135 (1982)MathSciNetzbMATHGoogle Scholar
  15. 15.
    D.E. Dobbs, G. Picavet, M. Picavet-L’Hermitte, Characterizing the ring extensions that satisfy FIP or FCP. J. Algebra 371, 391–429 (2012)MathSciNetCrossRefGoogle Scholar
  16. 16.
    D.E. Dobbs, J. Shapiro, Normal pairs with zero-divisors. J. Algebra Appl. 10, 335–356 (2011)MathSciNetCrossRefGoogle Scholar
  17. 17.
    D. Ferrand, J.-P. Olivier, Homomorphismes minimaux d’anneaux. J. Algebra 16, 461–471 (1970)MathSciNetCrossRefGoogle Scholar
  18. 18.
    M. Fontana, Topologically defined classes of commutative rings. Ann. Mat. Pura Appl. 123, 331–355 (1980)MathSciNetCrossRefGoogle Scholar
  19. 19.
    R. Gilmer, Multiplicative Ideal Theory (Dekker, New York, 1972)zbMATHGoogle Scholar
  20. 20.
    J.R. Hedstrom, E.G. Houston, Pseudo-valuation domains. Pac. J. Math. 75, 137–147 (1978)MathSciNetCrossRefGoogle Scholar
  21. 21.
    I. Kaplansky, Commutative Rings, rev edn. (University Chicago Press, Chicago, 1974)zbMATHGoogle Scholar
  22. 22.
    M. Knebusch, D. Zhang, Manis Valuations and Prüfer Extensions I. Lecture Notes in Mathematics, vol. 1791. Springer, Berlin (2002)Google Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2019

Authors and Affiliations

  1. 1.Faculty of Science, Department of MathematicsUniversity of BahrainSukhirBahrain
  2. 2.Department of MathematicsUniversity of TennesseeKnoxvilleUSA

Personalised recommendations